Indiana, 2009Flash Flooding in Indiana, May 27, 2009
May 27, 2009 · NWS IND · 2 events in 2 counties and zones
Slow moving thunderstorms produced locally heavy rainfall and flooding during the night of May 27th into the early morning hours of May 28th. Copious amounts of subtropical moisture fueled the storms and allowed them to produce rainfall rates up to nearly 3 inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- $6,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced locally heavy rainfall and flooding during the night of May 27th into the early morning hours of May 28th. Copious amounts of subtropical moisture fueled the storms and allowed them to produce rainfall rates up to nearly 3 inches per hour. Property and crop damages are rough estimates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 27, 6:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, May 27, 6:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT WED MAY 27 2009
.AVIATION DISCUSSION...FOR THE 00Z TAFS
TAFS WILL START OUT WITH A COLD FRONT IN NORTHWEST INDIANA.
SCATTERED THUNDERSTORMS WERE ALONG AND AHEAD OF THE FRONT. OUTSIDE
OF THE THUNDERSTORMS CONDITIONS WILL BE VFR. BRIEF MVFR TO IFR
CONDITIONS LASTING LESS THEN ONE HALF HOUR MAY OCCUR IN HEAVY RAIN
WITH THE TSTMS. AFTER FROPA CONDITIONS WILL DECREASE TO MVFR WITH
SCATTERED SHOWERS. THE FRONT WILL MOVE TO OHIO BY 12Z. AS DRIE AIR
MOVES IN CONDITIONS WILL IMPROVE TO JUST ABOVE MVFR LEVELS BY 16Z.
&&
.DISCUSSION...
FORECAST ISSUES CENTER ON TIMING OF PCPN CHANCES THROUGH MOST OF THE
NEXT SEVEN DAYS STARTING TONIGHT.
AT 18Z...SCATTERED CU IN WARM SECTOR ACROSS INDIANA BACK INTO SE
HALF OF ILLINOIS. BECOMING INCREASINGLY UNSTABLE AS TEMPS CLIMB TO
LOWER 80S AND DEWPOINTS APPOACH 70. SMALL CLUSTER OF STORMS
DEVELOPING NEAR KSTL JUST AHEAD OF SE MOVING CDFNT. DEEP LAYERED
MOISTURE WITH SOME LIFT GENERATING SCT STORMS ACROSS ERN INDIANA
INTO WRN OH AND EXPECT THESE TO EXIT FCST AREA BEFORE ISSUANCE TIME.
ENHANCING CU FROM NEAR KLAF SOUTHWEST TO NEAR KSTL AHEAD OF CDFNT
SHOULD INCREASE IN COVERAGE AS AFTN AND EVE WEARS ON BRINGING
WDSPREAD SHOWERS AND SCT THUNDERSTORMS TO MOST OF CENTRAL INDIANA
BEFORE DAYBREAK. ISOLATED SEVERE COULD BE POSSIBLE IN A STORM OR TWO
THIS EVENING GIVEN INSTABILITY AT TIME.
LEANING TOWARD A COMBINATION OF GFS AND NAM THRU SATURDAY FOR TIMING
PCPN AND THEN BLEND GFS AND HPC GUIDANCE FOR PCPN TIMING SUNDAY INTO
WEDNESDAY. CDFRONT TO PUSH ACROSS CENTRAL INDIANA TONIGHT WITH
ANOTHER COMING IN FRIDAY NIGHT. HAVE ADDED PCPN CHANCES FRI NGT AND
EARLY SATURDAY TO ACCOUNT FOR THIS. ALL MODELS PUSH HIGH PRESS ACRS
GRT LKS LATE SATURDAY INTO SUNDAY KEEPING CENTRAL INDIANA DRY AND
BOUNDARY JUST SOUTH. AS NEXT WAVE APPROACHES...FRONT WILL PUSH BACK
TO SRN GRTLKS MONDAY BEFORE SWEEPING BACK SE INTO OH VLY TUESDAY AND
HOLDING THERE INTO WEDNESDAY. THIS PATTERN MUCH WETTER THAN PREVIOUS
FCSTS AND HAVE INTRODUCED DAILY CHC OF PCPN BEGINNING MONDAY NIGHT
AND CARRY THIS INTO WEDNESDAY. WITH WETTER AND MORE HUMID
PATTERN...HAVE REDUCED DIURNAL TEMPS LOWERING MAXS SEVERAL DEGREES
AND RAISING MINS A COUPLE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...SH
PUBLIC...DT
Hazardous weather outlook, May 27, 2:24 PM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT WED MAY 27 2009
INZ021-029>031-036>042-045>049-053>057-062>065-070>072-281930-
CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS-
324 PM EDT WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT.
THERE IS A SLIGHT CHANCE OF HAIL TO QUARTER SIZE AND WIND GUSTS TO
60 MPH IN ISOLATED STRONG THUNDERSTORMS THIS EVENING. ALL THUNDERSTORMS
PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY BUT IT IS
TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ028-035-043-044-051-052-060-061-067>069-281930-
WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-SULLIVAN-GREENE-KNOX-
DAVIESS-MARTIN-
324 PM EDT WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT.
THERE IS A SLIGHT CHANCE OF HAIL TO QUARTER SIZE AND WIND GUSTS TO
60 MPH IN ISOLATED STRONG THUNDERSTORMS THIS EVENING. ALL THUNDERSTORMS
PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE SATURDAY WITH A SLIGHT RISK SOME MAY BE
SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE AGAIN MONDAY THROUGH
WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE IF THESE WILL BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
TUCEK
In the hours before
Special weather statement, May 27, 3:14 PM EST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EDT WED MAY 27 2009
INZ071-272045-
JACKSON-
414 PM EDT WED MAY 27 2009
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN JACKSON COUNTY UNTIL 445
PM EDT...
AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF
SEYMOUR ALONG THE EAST FORK WHITE RIVER...AND MOVING EAST AT 10 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL BE NEAR...
TAMPICO AROUND 425 PM EDT...
CROTHERSVILLE AROUND 445 PM EDT...
THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW LAND FLOODING BECOME MORE IMMINENT.
DRT
Special weather statement, May 27, 4:43 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT WED MAY 27 2009
INZ031-272215-
HOWARD-
543 PM EDT WED MAY 27 2009
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL
615 PM EDT...
AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR GREENTOWN...OR 6
MILES NORTHEAST OF KOKOMO...AND MOVING EAST AT 10 MPH.
SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.
THE STORM HAS PRODUCED WINDS TO 57 MPH IN KOKOMO.
* THIS STORM WILL BE NEAR...
GREENTOWN AROUND 555 PM EDT...
CONVERSE AROUND 615 PM EDT...
THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW LAND FLOODING BECOME MORE IMMINENT.
JOHNSON
Special weather statement, May 27, 5:20 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
620 PM EDT WED MAY 27 2009
INZ035-036-272245-
FOUNTAIN-MONTGOMERY-
620 PM EDT WED MAY 27 2009
...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN MONTGOMERY AND
SOUTHEASTERN FOUNTAIN COUNTIES UNTIL 645 PM EDT...
AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM. THIS STORM WAS LOCATED NEAR
YEDDO...OR 19 MILES WEST OF CRAWFORDSVILLE...AND MOVING NORTHEAST AT
15 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL BE NEAR...
HILLSBORO AROUND 645 PM EDT...
BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
JOHNSON
Special weather statement, May 27, 6:36 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
736 PM EDT WED MAY 27 2009
INZ044-280000-
PARKE-
736 PM EDT WED MAY 27 2009
...STRONG THUNDERSTORM ADVISORY FOR PARKE COUNTY UNTIL 800 PM EDT...
AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ROCKVILLE...OR 22 MILES NORTHEAST OF TERRE HAUTE...AND MOVING EAST AT
10 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL BE NEAR...
CECIL HARDEN LAKE AROUND 800 PM EDT...
THIS STORM IS ACCOMPANIED BY TORRENTIAL DOWNPOURS AND FREQUENT CLOUD
TO GROUND LIGHTNING.
BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT.
JOHNSON
Special weather statement, May 27, 7:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
848 PM EDT WED MAY 27 2009
INZ044-051-052-280115-
CLAY-PARKE-VIGO-
848 PM EDT WED MAY 27 2009
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN
CLAY AND SOUTHEASTERN PARKE COUNTIES UNTIL 915 PM EDT...
AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR FONTANET...OR 9
MILES NORTHEAST OF TERRE HAUTE...AND MOVING EAST AT 10 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM ALSO CONTAINS TORRENTIAL DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING.
* THIS STORM WILL BE NEAR...
BRIDGETON AROUND 905 PM EDT...
STAUNTON AROUND 915 PM EDT...
BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT.
JOHNSON
Special weather statement, May 27, 8:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
933 PM EDT WED MAY 27 2009
INZ060-280200-
SULLIVAN-
933 PM EDT WED MAY 27 2009
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN SULLIVAN COUNTY UNTIL
1000 PM EDT/900 PM CDT/...
AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR GRAYSVILLE...OR 16
MILES NORTHEAST OF ROBINSON...AND MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. HAIL OF UP TO NICKEL SIZE HAS BEEN REPORTED IN CRAWFORD
COUNTY ILLINOIS WITH THIS STORM. THE STORM WILL ALSO BE ACCOMPANIED
BY TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.
* THIS STORM WILL BE NEAR...
SULLIVAN AROUND 945 PM EDT...
SHELBURN AROUND 1000 PM EDT...
THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW LAND FLOODING BECOME MORE IMMINENT.
JOHNSON
Flash Flood, Parke
- When
- May 27, 9:00 PM EST to 11:00 PM EST
- Where
- Parke County, 1.27 mi ENE of Rosedale to 0.57 mi WSW of Bridgeton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.640, -87.260
Slow moving thunderstorm produced nearly 3 inches of rain over parts of Parke County. The county highway department reported that a culvert was washed out along Rosendale-Catlin Road south of Jessup. A trained spotter reported 3 inches of rain in one hour with these storms.
Flash Flood, Sullivan
- When
- May 27, 9:30 PM EST to 11:30 PM EST
- Where
- Sullivan County, 1.07 mi E of Farmersburg to 2.48 mi E of Hymera
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.250, -87.380
Flooded roads were reported by the Sullivan County Department of Highways. The roads were located approximately in Farmersburg to 5 miles southeast of Farmersburg around Hymera in Sullivan County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, May 27, 2009$3.3 million · 50 kt wind · 8 events
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Texas, May 27 to 28, 2009$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Damaging Wind in Pennsylvania, May 27, 2009$50,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 27, 2009$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Damaging Winds in Mississippi, May 27, 2009$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167931, 167932.